The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Opdivo and Yervoy Starts next week! Advice Please!

Forums Caregiver Community Opdivo and Yervoy Starts next week! Advice Please!

  • Post
    Don O’Neal
    Participant

    Hi, I am the caregiver for my wonderful wife who has had MS for 20 plus years and now we are Stage IV and starting the treatment. We are not taking any MS Meds because they work against what we are trying to accomplish. I am looking for ways to help her system stay strong and fight off side effects. Does anyone have suggestions that have worked for them or their loved ones?

    Thank you in advance, I am a Retired Army Soldier of 23 years, I am not afraid of much, but I am afraid of not doing enough for my wife. 

    Thanks!

     

    Loading spinner
Viewing 2 reply threads
  • Replies
      Hukill
      Participant

      Thank you for your service, I am a disabled vet. I had 5 combos of yervoy/opdivo and then 47 treatments of opdivo. My immune system probably reacted the best it could, it hit the melanoma hard with alot of side effects but none so bad I had to stop treatment or go on steriods. After a combo treatment I was usually tired for a couple of days as in bed 20 hours a day. I had my treatments on Friday so by Monday I was usually at work. The rash appeared on my arms and upper chest the second week after the first treatment but it never itched or burned like most people. I was so happy to see it because to me it meant my immune system was responding. I never had any digestive issues but during this time I ate pb&j sandwich every day and any other foods that would keep my stoole thick. I was also on hydrocodone for other issues which may of help also. My side effects while on the combo were rash, fatiuge and insomnia (which I still have both) fever for 6 weeks, no salava for 11 weeks, killed my thyriod gland, vitiligo (which may be a good sign). After finishing the yervoy I have not developed any new side effects but still all but the fever and my salava vanishes about 3 times a week. My first scan at 8 weeks had huge improvements on 6 of the 7 tumors in my lungs and at 15 months all were gone. Have her drink lots of water and stay as active as she can and it will be a long journey. I just kept telling myself side effects were a good thing because if my immune system was attacking other things surely it was attacking the melanoma also. I am not sure if there are any ways to prevent side effects but to me side effects were a small price to pay in order to kill the melanoma.

      Loading spinner
      Bubbles
      Participant

      The fact that you are reaching out for more information shows that you are already taking great care of your wife!!!  As far as avoiding side effects….it's tough.  Side effects vary greatly from person to person and you kinda get what you get…if you know what I mean?  However, making sure to talk to your wife's docs about what to expect ahead of time and calling them back sooner rather than later, if things are happening that are troubling you, so that any side effects she may develop can be treated rapidly is probably your best bet.  Being tired, having joint aches, and an itchy skin rash are very common with the combo your wife is to begin.  Worrisome things like shortness of breath or diarrhea should be reported to the doctor because they may indicate unwanted inflammation in her lungs or intestines.  

      Perhaps it will comfort you to know that there is lots of data that shows folks with a pre-existing immune disease (like MS) can tolerate these drugs as well.  Here is an article about that (with additional links to others within) if you are interested:  

      https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2018/03/tolerating-immunotherapy-for-melanoma.html  

      Hope this helps.  Ask more questions as you have the need.  I wish you and your wife my best.  Celeste

      Loading spinner
        Don O’Neal
        Participant

        I thank you both for your replies. It means so much, I Like the PBJ! Not sure if she will. I have read that about tolerating, however, I am concerned about what to do to help her MS while taking them. I have been trying to read and search for vitamins and any home-natural diet absolutely anything to just be putting our best foot forward.   Please keep it coming, as this for me is more support than you will ever know.

        Thanks

        Don

         

        Loading spinner
      Bubbles
      Participant

      Hey Don,

      Given what you were asking, you may like the info I put up in this thread:  https://www.melanoma.org/find-support/patient-community/mpip-melanoma-patients-information-page/nutrition  

      Wishing you and your wife my best.  Celeste

      Loading spinner
Viewing 2 reply threads

Tagged: 

  • You must be logged in to reply to this topic.
About the MRF Patient Forum

The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.